Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 14, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 29, 2005, 3:16 PM EDT for Essex County, New York. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2005, 3:16 PM EDT (19:16 UTC)
- Expired
- Jun 29, 2005, 4:45 PM EDT
- In force
- 89 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Essex County, NY
The radar
The Burlington radar (KCXX), 66 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBTV 291919 FFWBTV NYC031-292045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 316 PM EDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... ESSEX COUNTY IN NORTHERN NEW YORK * UNTIL 445 PM EDT * AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * RADAR ESTIMATES OF UP TO TWO INCHES OF RAIN IN AN HOUR WERE INDICATED NEAR WHITEFACE MOUNTAIN...TO THE NORTHERN END OF LAKE PLACID. ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE WARNED AREA. ROAD WASHOUTS ARE POSSIBLE...AND SHARP RISES ALONG THE WEST BRANCH OF THE AUSABLE RIVER NEAR HIGH FALLS GORGE IN WILMINGTON ARE LIKELY. LAT...LON 4428 7402 4430 7383 4440 7386 4437 7404 $$ HANSON
2 follow-up statements
000 WGUS71 KBTV 292006 FFSBTV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 405 PM EDT WED JUN 29 2005 NYC031-292045- ESSEX NY- 405 PM EDT WED JUN 29 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM EDT FOR NORTH CENTRAL ESSEX COUNTY... AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2.5 TO 3.5 INCHES OF RAIN IN THE PAST HOUR IN NORTHERN ESSEX COUNTY. THE HEAVIEST RAINFALL WAS OVER BACK COUNTRY AREAS BETWEEN SARANAC LAKE AND WILMINGTON. MORE STORMS PRODUCING HEAVY RAIN WILL MOVE INTO NORTHERN ESSEX COUNTY THROUGH 430 PM...AND A HALF TO ONE INCH OF ADDITIONAL RAINFALL IS POSSIBLE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS...AND MOVE TO HIGHER GROUND LAT...LON 4428 7402 4430 7383 4440 7386 4437 7404 $$ HANSON
000 WGUS71 KBTV 292045 FFSBTV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 444 PM EDT WED JUN 29 2005 NYC031-292054- ESSEX NY- 444 PM EDT WED JUN 29 2005 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL ESSEX COUNTY HAS EXPIRED... ALTHOUGH THE HEAVIEST RAIN HAS ENDED...ADDITIONAL RAINFALL IS POSSIBLE. RIVERS AND STREAMS WILL BE RUNNING HIGH THROUGH THE EVENING. LAT...LON 4428 7402 4430 7383 4440 7386 4437 7404 $$ HANSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 11:55 AM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 29, 11:55 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1155 AM EDT WED JUN 29 2005 .SHORT TERM (REST OF TODAY)... UPDATED ZONES AND GRIDS SENT WITH ONLY A FEW MINOR FIRST PERIOD CHANGES. VERY HUMID AIRMASS REMAINS IN PLACE ACRS FA THIS PM. AREA OF SHWRS/THNDSTRMS MOVG ACRS SRN ZONES ATTM...THIS ACTIVITY ASSOCD WITH VORT LOBE MOVG ACRS THIS RGN. ACTIVITY ACRS REST OF FA IS WIDELY SCT ATTM...BUT EXPECT AN INCREASE IN CONVECTION AS WEAK CDFNT DROPS SOUTH INTO FA. SIGNIFICANT AMOUNT OF CLOUD COVER ACRS RGN WILL LIMIT HEATING (EXPECTED HIGHS IN LOWER 80S TDY) AND RESULTING INSTABILITY. RISK OF SEVERE APPEARS MINIMAL ATTM...ALTHO ANY THNDSTRMS MAY CONTAIN HVY DOWNPOURS AND BRFLY GUSTY WNDS. .PREVIOUS DISCUSSION... (ISSUED 310 AM EDT WED JUN 29 2005) SYNOPSIS... HEAT RDG HAS FLATTENED THE PAST DAY/TWO AND HAS ALLOWED WEAK NRN STREAM S/W TO DRAPE WEAK CD FNT ALG CNDN-US BDR TNGT AND EVENTUALLY DROP THRU FA TDY AS BERMUDA SFC HIGH CONTS TO LOSE INFLUENCE. WEAK ULVL RDG RETURNS THU WITH WRMR AIRMASS BFR MORE POTENT NRN STREAM SYSTEM PUSHES CD FNT ACTS FA FRI-FRI NGT WITH A REFRESHING AIRMASS FOR MUCH OF THE HOLIDAY WKND. BY ERLY NXT WK...SPECIFICALLY THE 4TH, RISING HGTS AND SFC HIGH TO OUR S MEANS WRMR AIR RETURNING. && SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... CRNTLY: DECENT AREA OF CONVECTION TIED WITH VORT MVG NE FM PA AND SC NY. 12PLANET TALK ABT FEATURE LOOKS LIKE MCV ON RDR AND THAT WUD SUPPORT THE MAINTAINING OF STRENGTH THE LAST SVRL HRS. RUC HNDLS THIS WELL AND HAS MOISTURE FCSTD TO MV ACRS NRN NY ZONES PRIOR TO 12Z AND CHMPL VLY E LTR WITH CT RVR VLY BEING LATEST. TDY: THE ABV MNTS CD FNT WL PROVIDE MORE FOCUS ALG WITH ANY DFRNTL HEATING TDY THUS MORE ACTVTY WL BE DVLPG AS DAY PROGRESSES. MOS POPS ARE CATEGORICAL BUT DONT LIKE PORTRAYING WASHOUT SO WL ATTEMPT TO PINPOINT TIMING AND MAY DROP TO LKLY. MORE CLDS WL KEEP TMPS LWR THAN LAST SVRL DAYS. TNGT: FNT S OR ACRS SRN FA WL MEAN SOME LEFTOVER SHRA/TSRA THREAT ERLY...THEN ALLOW FOR SLGTLY LWR DEWPOINTS BUT BIG CHANGE IN DEEP LYRD MOISTURE AS PWATS DROP FM 1.5-1.7 TO < 1 INCH BY THU. THU: ULVL RDG AND DRIER AIR AS JUST MNTD WL DVLP A CAP AND THIS SHLD HOLD OFF ON CONVECTION. H8 TMPS 16-17C...LWR THAN PRVS DAYS BUT DRIER COLUMN SHLD MAKE IT EASIER TO HEAT THUS M-U80S STL LOOKING GOOD. THU NGT: NRN STREAM S/W MVG INTO NRN GRT LAKES WITH BACKING FLOW MEANS WAA AND GRDL INCREASE IN MOISTURE AGAIN BUT NOT TO PAST LEVELS. FRI: CONTD MOISTURE ADVECTION AHD OF APPRCHG NRN STREAM S/W AND ASSOC CD FNT. LLVL INSTABILITY DEPENDENT ON DAYTIME HEATING...IT SHLD BE MARGINAL AT WORST BUT PTNLY CUD BE RATHER SGNFCT WITH FALLING HGTS. DVLPG ULVL DFLNT FLOW IN STRENGTHENING MID-LVL JET CUD BRG ABT SVR TSRA FRI AFTN/EVE. NO SWODY3 AVBL TO CVR PERIOD (SHLD BE ISSUED SHORTLY) BUT WUD XPCT SLGT FOR FA. FRI NGT: ABV MNTD FNT/CONVECTION MV ACRS FA AND SHLD BE OUT OF FA BY 12Z SAT. THE DYNAMICS ASSOC WITH ABV FEATURE SHLD KEEP CONVECTION AND PSBLY SVR DRIVEN HRS PAST SUNSET. && LONG TERM (SATURDAY THROUGH TUESDAY)... CD FNT LKLY IN NH BY 12Z SAT BUT SOME RESIDUAL CLDS AND PERHAPS ERLY MRNG -SHRA IN CT RVR VLY. OTHERWISE...MUCH AWAITED REFRESHING... CLEANSING AIRMASS WITH PLENTY OF SS FOR SAT/SUN AND PSBLY MON WITH SFC HIGH MVG S AND ULVL RDG FOR WRMR ON MON. THEREAFTER...THE PATTERN CONTS WITH PSBL NRN STREAM SYSTEM FLATTENING HEAT RDG WITH ANTHR CD FNT MON NGT/TUES. && AVIATION... KSLK TO HAVE TO BEST CHC AT STAYING DECOUPLED FOR THE REST OF THE OVRNITE...WITH SOME FG POSSIBLE AS WELL. KMPV/KMSS TO HAVE LESSER CHCS AT SEEING AT FG FOR THE REST OF THE OVRNITE. KMSS HAS BEEN REPORTING SOME HZ THOUGH. W-SW SFC WINDS TO BECOME MORE NORTHERLY...BUT LIGHTER...BY LATER TODAY AND INTO WED NITE. AN AREA OF CONVECTION TO MOVE UP ACRS MUCH OF THE FA FROM THE SW THIS MORNING. A WK FRONTAL BOUNDARY SAGGING SE ACRS THE FA TODAY AND INTO WED NITE MAY TRIGGER SOME MORE CONVECTION ACRS THE FA THROUGHOUT THE PERIOD. && CLIMATE... NONE OF THE ASOS/AWOS SITES ACRS THE FA HAVE TECHNICALLY EXPERIENCED 3 OR MORE DAYS OF 90+F MAX TEMPS SO FAR THIS MONTH. .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. &&
Hazardous weather outlook, Jun 29, 4:32 AM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 432 AM EDT WED JUN 29 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-300829- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 432 AM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND TONIGHT. SOME STORMS COULD BE STRONG WITH HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... MORE SHOWERS OR THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION ON FRIDAY AND NEXT TUESDAY. SOME STORMS COULD BE STRONG ON FRIDAY AS WELL. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY NOT BE REQUIRED TODAY AND TONIGHT. MURRAY
In the hours before
Local storm report, Jun 29, 2:22 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
222 PM EDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD WILLISTON 44.43N 73.07W
06/29/2005 CHITTENDEN VT LAW ENFORCEMENT
ROUTE 2 CLOSED DUE TO WASH OUT ON FRENCH HILL. GOVERNOR
AND CHITTENDED ROADS ALSO WASHED OUT.
&&
MBLocal storm report, Jun 29, 2:42 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
242 PM EDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD WILLISTON 44.43N 73.07W
06/29/2005 CHITTENDEN VT LAW ENFORCEMENT
ROUTE 2 CLOSED DUE TO WASH OUT ON FRENCH HILL. GOVERNOR
CHITTENDEN ROAD ALSO WASHED OUT.
&&
MBThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:34 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 41 min |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.